August  2017, 22(6): 2067-2088. doi: 10.3934/dcdsb.2017085

Stabilization of difference equations with noisy proportional feedback control

1. 

Dept. of Math. and Stats., University of Calgary, 2500 University Drive N.W. Calgary, AB, T2N 1N4, Canada

2. 

Department of Mathematics, the University of the West Indies, Mona Campus, Kingston, Jamaica

E. Braverman is a corresponding author. E-mail address: maelena@ucalgary.ca

Received  June 2016 Revised  August 2016 Published  March 2017

Fund Project: The first author is supported by NSERC grant RGPIN-2015-05976, both authors are supported by AIM SQuaRE program

Given a deterministic difference equation $x_{n+1}= f(x_n)$ with a continuous $f$ increasing on $[0, b]$, $f(0) \geq 0$, we would like to stabilize any point $x^{\ast}\in (f(0), f(b))$, by introducing the proportional feedback (PF) control. We assume that PF control contains either a multiplicative $x_{n+1}= f\left((\nu + \ell\chi_{n+1})x_n \right)$ or an additive noise $x_{n+1}=f(\lambda x_n) +\ell\chi_{n+1}$. We study conditions under which the solution eventually enters some interval, treated as a stochastic (blurred) equilibrium. In addition, we prove that, for each $\varepsilon>0$, when the noise level $\ell$ is sufficiently small, all solutions eventually belong to the interval $(x^{\ast}-\varepsilon, x^{\ast}+\varepsilon)$.

Citation: Elena Braverman, Alexandra Rodkina. Stabilization of difference equations with noisy proportional feedback control. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2067-2088. doi: 10.3934/dcdsb.2017085
References:
[1]

J. A. D. ApplebyG. Berkolaiko and A. Rodkina, Non-exponential stability and decay rates in nonlinear stochastic difference equations with unbounded noise, Stochastics, 81 (2009), 99-127. Google Scholar

[2]

J. A. D. ApplebyC. KellyX. Mao and A. Rodkina, On the local dynamics of polynomial difference equations with fading stochastic perturbations, Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal., 17 (2010), 401-430. Google Scholar

[3]

J. A. D. ApplebyX. Mao and A. Rodkina, On stochastic stabilization of difference equations, Discrete Contin. Dyn. Syst., 15 (2006), 843-857. Google Scholar

[4]

E. Braverman and B. Chan, Stabilization of prescribed values and periodic orbits with regular and pulse target oriented control, Chaos, 24 (2014), 013119, 7pp. Google Scholar

[5]

E. BravermanC. Kelly and A. Rodkina, Stabilisation of difference equations with noisy prediction-based control, Physica D, 326 (2016), 21-31. Google Scholar

[6]

E. Braverman and E. Liz, Global stabilization of periodic orbits using a proportional feedback control with pulses, Nonlinear Dynamics, 67 (2012), 2467-2475. Google Scholar

[7]

E. Braverman and E. Liz, On stabilization of equilibria using predictive control with and without pulses, Comput. Math. Appl., 64 (2012), 2192-2201. Google Scholar

[8]

E. Braverman and A. Rodkina, Stabilization of two cycles of difference equations with stochastic perturbations, J. Difference Equ. Appl., 19 (2013), 1192-1212. Google Scholar

[9]

E. Braverman and A. Rodkina, Difference equations of Ricker and logistic types under bounded stochastic perturbations with positive mean, Comput. Math. Appl., 66 (2013), 2281-2294. Google Scholar

[10]

E. Braverman and A. Rodkina, On convergence of solutions to difference equations with additive perturbations, J. Difference Equ. Appl., 22 (2016), 878-903. Google Scholar

[11]

P. Carmona and D. Franco, Control of chaotic behaviour and prevention of extinction using constant proportional feedback, Nonlinear Anal. Real World Appl., 12 (2011), 3719-3726. Google Scholar

[12]

C. W. Clark, Mathematical bioeconomics: The optimal management of renewable resources, 2nd Edition, John Wiley & Sons, Hoboken, New Jersey, 1990.Google Scholar

[13]

C. Kelly and A. Rodkina, Constrained stability and instability of polynomial difference equations with state-dependent noise, Discrete Contin. Dyn. Syst. B, 11 (2009), 913-933. Google Scholar

[14]

E. Liz, How to control chaotic behaviour and population size with proportional feedback, Phys. Lett. A, 374 (2010), 725-728. Google Scholar

[15]

E. Liz and A. Ruiz-Herrera, The hydra effect, bubbles, and chaos in a simple discrete population model with constant effort harvesting, J. Math. Biol., 65 (2012), 997-1016. Google Scholar

[16]

J. G. Milton and J. Bélair, Chaos, noise, and extinction in models of population growth, Theor. Popul. Biol., 37 (1990), 273-290. Google Scholar

[17]

H. Seno, A paradox in discrete single species population dynamics with harvesting/thinning, Math. Biosci., 214 (2008), 63-69. Google Scholar

[18]

L. Shaikhet, Optimal Control of Stochastic Difference Volterra Equations, An Introduction. Studies in Systems, Decision and Control 17, Springer, Cham, 2015.Google Scholar

[19]

A. N. Shiryaev, Probability, (2nd edition), Springer, Berlin, 1996.Google Scholar

[20] H. R. Thieme, Mathematics in Population Biology, Princeton University Press, Princeton, 2003.
[21]

E. F. ZipkinC. E. KraftE. G. Cooch and P. J. Sullivan, When can efforts to control nuisance and invasive species backfire?, Ecological Applications, 19 (2009), 1585-1595. Google Scholar

show all references

References:
[1]

J. A. D. ApplebyG. Berkolaiko and A. Rodkina, Non-exponential stability and decay rates in nonlinear stochastic difference equations with unbounded noise, Stochastics, 81 (2009), 99-127. Google Scholar

[2]

J. A. D. ApplebyC. KellyX. Mao and A. Rodkina, On the local dynamics of polynomial difference equations with fading stochastic perturbations, Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal., 17 (2010), 401-430. Google Scholar

[3]

J. A. D. ApplebyX. Mao and A. Rodkina, On stochastic stabilization of difference equations, Discrete Contin. Dyn. Syst., 15 (2006), 843-857. Google Scholar

[4]

E. Braverman and B. Chan, Stabilization of prescribed values and periodic orbits with regular and pulse target oriented control, Chaos, 24 (2014), 013119, 7pp. Google Scholar

[5]

E. BravermanC. Kelly and A. Rodkina, Stabilisation of difference equations with noisy prediction-based control, Physica D, 326 (2016), 21-31. Google Scholar

[6]

E. Braverman and E. Liz, Global stabilization of periodic orbits using a proportional feedback control with pulses, Nonlinear Dynamics, 67 (2012), 2467-2475. Google Scholar

[7]

E. Braverman and E. Liz, On stabilization of equilibria using predictive control with and without pulses, Comput. Math. Appl., 64 (2012), 2192-2201. Google Scholar

[8]

E. Braverman and A. Rodkina, Stabilization of two cycles of difference equations with stochastic perturbations, J. Difference Equ. Appl., 19 (2013), 1192-1212. Google Scholar

[9]

E. Braverman and A. Rodkina, Difference equations of Ricker and logistic types under bounded stochastic perturbations with positive mean, Comput. Math. Appl., 66 (2013), 2281-2294. Google Scholar

[10]

E. Braverman and A. Rodkina, On convergence of solutions to difference equations with additive perturbations, J. Difference Equ. Appl., 22 (2016), 878-903. Google Scholar

[11]

P. Carmona and D. Franco, Control of chaotic behaviour and prevention of extinction using constant proportional feedback, Nonlinear Anal. Real World Appl., 12 (2011), 3719-3726. Google Scholar

[12]

C. W. Clark, Mathematical bioeconomics: The optimal management of renewable resources, 2nd Edition, John Wiley & Sons, Hoboken, New Jersey, 1990.Google Scholar

[13]

C. Kelly and A. Rodkina, Constrained stability and instability of polynomial difference equations with state-dependent noise, Discrete Contin. Dyn. Syst. B, 11 (2009), 913-933. Google Scholar

[14]

E. Liz, How to control chaotic behaviour and population size with proportional feedback, Phys. Lett. A, 374 (2010), 725-728. Google Scholar

[15]

E. Liz and A. Ruiz-Herrera, The hydra effect, bubbles, and chaos in a simple discrete population model with constant effort harvesting, J. Math. Biol., 65 (2012), 997-1016. Google Scholar

[16]

J. G. Milton and J. Bélair, Chaos, noise, and extinction in models of population growth, Theor. Popul. Biol., 37 (1990), 273-290. Google Scholar

[17]

H. Seno, A paradox in discrete single species population dynamics with harvesting/thinning, Math. Biosci., 214 (2008), 63-69. Google Scholar

[18]

L. Shaikhet, Optimal Control of Stochastic Difference Volterra Equations, An Introduction. Studies in Systems, Decision and Control 17, Springer, Cham, 2015.Google Scholar

[19]

A. N. Shiryaev, Probability, (2nd edition), Springer, Berlin, 1996.Google Scholar

[20] H. R. Thieme, Mathematics in Population Biology, Princeton University Press, Princeton, 2003.
[21]

E. F. ZipkinC. E. KraftE. G. Cooch and P. J. Sullivan, When can efforts to control nuisance and invasive species backfire?, Ecological Applications, 19 (2009), 1585-1595. Google Scholar

Figure 1.  The graph of $g(x)$ with $y_i$, $i=1, 2, 3$, together with the equilibrium $ x^{\ast}$ marked
Figure 2.  Solutions of the difference equation with $f$ as in (5.1) and multiplicative stochastic perturbations with $\ell=0.01$ (upper left), $\ell=0.025$ (upper right), where PF control aims at stabilizing $x^*=1.5$, $\nu \approx 0.4685$ and $\ell=0.015$ (two lower rows), with either $x^*=1.125$ (second row, left) or $x^*=1.1$ stabilized (second row, right), and $x^*=0$ is stabilized for $\nu =0.39$ (lower left); for $\nu =0.75$ there is no blurred equilibrium but oscillations (lower right). Everywhere $x_0=0.5$
Figure 3.  Solutions of the difference equation with $f$ as in (5.1) and additive stochastic perturbations with $\ell=0.01$ (upper left), $\ell=0.025$ (upper right), where PF control aims at stabilizing $x^*=1.5$, $\nu \approx 0.4685$ and $\ell=0.015$ (two lower rows), with either $x^*=1.125$ (second row, left) or $x^*=1.1$ stabilized (second row, right), and $x^*=0$ is stabilized for $\nu =0.39$ (lower left); for $\nu =0.75$ there is no blurred equilibrium but oscillations (lower right). Everywhere $x_0=0.5$
Figure 4.  Solutions of the difference equation with $f$ as in (5.2) and multiplicative stochastic perturbations with $\ell=0.01$ (left) and $\ell=0.025$ (right), where PF control aims at stabilizing $x^*=2.5$, $\nu \approx 0.253555$. In both figures, five runs are illustrated, $x_0=1$
Figure 5.  Solutions of the difference equation with $f$ as in (5.2) and multiplicative stochastic perturbations with $\ell=0.01$, where we stabilize the maximum $\approx 2.877$ (left), the zero equilibrium with $\nu=0.23$ (middle) and obtain a blurred cycle for $\nu=0.35$ (right). Everywhere we present five runs, $x_0=1$
Figure 6.  Solutions of the difference equation with $f$ as in (5.2) and additive stochastic perturbations with $\ell=0.01$, where $x^*=2.5$ is stabilized (left), or there are sustainable blurred oscillations for $\nu=0.35$ (right). In each figure, we present five runs, $x_0=1$
[1]

Ionuţ Munteanu. Exponential stabilization of the stochastic Burgers equation by boundary proportional feedback. Discrete & Continuous Dynamical Systems - A, 2019, 39 (4) : 2173-2185. doi: 10.3934/dcds.2019091

[2]

Martin Bohner, Sabrina Streipert. Optimal harvesting policy for the Beverton--Holt model. Mathematical Biosciences & Engineering, 2016, 13 (4) : 673-695. doi: 10.3934/mbe.2016014

[3]

Hiroaki Morimoto. Optimal harvesting and planting control in stochastic logistic population models. Discrete & Continuous Dynamical Systems - B, 2012, 17 (7) : 2545-2559. doi: 10.3934/dcdsb.2012.17.2545

[4]

Fulvia Confortola, Elisa Mastrogiacomo. Feedback optimal control for stochastic Volterra equations with completely monotone kernels. Mathematical Control & Related Fields, 2015, 5 (2) : 191-235. doi: 10.3934/mcrf.2015.5.191

[5]

Zhenyu Lu, Junhao Hu, Xuerong Mao. Stabilisation by delay feedback control for highly nonlinear hybrid stochastic differential equations. Discrete & Continuous Dynamical Systems - B, 2019, 24 (8) : 4099-4116. doi: 10.3934/dcdsb.2019052

[6]

John A. D. Appleby, Xuerong Mao, Alexandra Rodkina. On stochastic stabilization of difference equations. Discrete & Continuous Dynamical Systems - A, 2006, 15 (3) : 843-857. doi: 10.3934/dcds.2006.15.843

[7]

Zhao-Han Sheng, Tingwen Huang, Jian-Guo Du, Qiang Mei, Hui Huang. Study on self-adaptive proportional control method for a class of output models. Discrete & Continuous Dynamical Systems - B, 2009, 11 (2) : 459-477. doi: 10.3934/dcdsb.2009.11.459

[8]

Elena Braverman, Alexandra Rodkina. Stochastic difference equations with the Allee effect. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 5929-5949. doi: 10.3934/dcds.2016060

[9]

Jacques Henry. For which objective is birth process an optimal feedback in age structured population dynamics?. Discrete & Continuous Dynamical Systems - B, 2007, 8 (1) : 107-114. doi: 10.3934/dcdsb.2007.8.107

[10]

Dianmo Li, Zengxiang Gao, Zufei Ma, Baoyu Xie, Zhengjun Wang. Two general models for the simulation of insect population dynamics. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 623-628. doi: 10.3934/dcdsb.2004.4.623

[11]

B. E. Ainseba, W. E. Fitzgibbon, M. Langlais, J. J. Morgan. An application of homogenization techniques to population dynamics models. Communications on Pure & Applied Analysis, 2002, 1 (1) : 19-33. doi: 10.3934/cpaa.2002.1.19

[12]

Robert Carlson. Myopic models of population dynamics on infinite networks. Networks & Heterogeneous Media, 2014, 9 (3) : 477-499. doi: 10.3934/nhm.2014.9.477

[13]

MirosŁaw Lachowicz, Tatiana Ryabukha. Equilibrium solutions for microscopic stochastic systems in population dynamics. Mathematical Biosciences & Engineering, 2013, 10 (3) : 777-786. doi: 10.3934/mbe.2013.10.777

[14]

G. Buffoni, S. Pasquali, G. Gilioli. A stochastic model for the dynamics of a stage structured population. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 517-525. doi: 10.3934/dcdsb.2004.4.517

[15]

Alexandra Rodkina, Henri Schurz. On positivity and boundedness of solutions of nonlinear stochastic difference equations. Conference Publications, 2009, 2009 (Special) : 640-649. doi: 10.3934/proc.2009.2009.640

[16]

Yuyun Zhao, Yi Zhang, Tao Xu, Ling Bai, Qian Zhang. pth moment exponential stability of hybrid stochastic functional differential equations by feedback control based on discrete-time state observations. Discrete & Continuous Dynamical Systems - B, 2017, 22 (1) : 209-226. doi: 10.3934/dcdsb.2017011

[17]

Eric Ruggieri, Sebastian J. Schreiber. The Dynamics of the Schoener-Polis-Holt model of Intra-Guild Predation. Mathematical Biosciences & Engineering, 2005, 2 (2) : 279-288. doi: 10.3934/mbe.2005.2.279

[18]

Guirong Jiang, Qishao Lu. The dynamics of a Prey-Predator model with impulsive state feedback control. Discrete & Continuous Dynamical Systems - B, 2006, 6 (6) : 1301-1320. doi: 10.3934/dcdsb.2006.6.1301

[19]

Heather Finotti, Suzanne Lenhart, Tuoc Van Phan. Optimal control of advective direction in reaction-diffusion population models. Evolution Equations & Control Theory, 2012, 1 (1) : 81-107. doi: 10.3934/eect.2012.1.81

[20]

Alfonso Ruiz-Herrera. Chaos in delay differential equations with applications in population dynamics. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1633-1644. doi: 10.3934/dcds.2013.33.1633

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (7)
  • HTML views (6)
  • Cited by (1)

Other articles
by authors

[Back to Top]